Study Title:

Atorvastatin-Diltiazem Combination Induced Rhabdomyolysis Leading to Diagnosis of Hypothyroidism.

Study Abstract

Statins and hypothyroidism, independently, can rarely cause rhabdomyolysis. The combination of them especially with concurrent intake of drugs such as diltiazem increases the risk of rhabdomyolysis. Hashimoto's encephalopathy is a rare condition associated with Hashimoto's thyroiditis and some patients with that can present with a stroke like picture. An elderly male who has been on atorvastatin for three years and on diltiazem for a week presented with sudden onset inability to walk and confusion. On examination muscle tenderness was noticed and creatine kinase levels indicated rhabdomyolysis which we attributed to atorvastatin. Patient developed a seizure and myoclonus of masseters. Considering this, his confusion and his neutrophilia and high C-reactive protein levels, empirical antibiotics with dexamethasone were started and the patient responded to that. His cerebrospinal fluid and blood culture reports that arrived later did not show sepsis. After going home also his CK (creatine kinase) levels remained high; TSH (thyroid-stimulating hormone) level test was done and hypothyroidism was diagnosed. His antithyroid peroxidase antibody levels were also very high. We retrospectively think he had Hashimoto's encephalopathy as well. His lipid profile and TSH and CK values returned to normal in that order after a few months of levothyroxine therapy.

PMID: 28487744 PMCID: PMC5405347 DOI: 10.1155/2017/8383251

Study Information

Case Rep Med. 2017;2017:8383251. doi: 10.1155/2017/8383251. Epub 2017 Apr 11.

Full Study

https://www.ncbi.nlm.nih.gov/pubmed/28487744